Close

We are using cookies to give you the best experience on our site. Cookies are files stored in your browser and are used by most websites to help personalise your web experience.

By continuing to use our website without changing the settings, you are agreeing to our use of cookies.

Find out more
For more information, go to www.arthritisresearchuk.org

Could rituximab affect a perm?

Q) My wife has rheumatoid arthritis and has been treated with rituximab. We would be grateful if there's any information on whether the use of this drug might affect the perming of her hair. She has had three perms since having the treatment – the first was two weeks after the second infusion –and none of them have taken. We therefore wondered if there's a possible link?
W J Lanigan, Bovey Tracey, Devon (Spring 2011)

A) Well this is a new one for me. I have heard of hair loss, although this isn't so much of a problem with rituximab. People taking methotrexate are much more likely to complain of hair thinning. Applying a permanent set to your hair is a chemical-based treatment and as such is fairly harsh on the hair. The slow rate of growth of hair, and the short time after the rituximab, suggests to me that the rituximab had nothing to do with the perm as the drug wouldn't yet have been incorporated into the hair. I must remember to ask my other patients!

Helpline

0800 5200 520

Our new helpline: Call us for free information, help and advice on your type of arthritis.

All calls are recorded for training and quality purposes

More Information Close
For more information, go to www.arthritisresearchuk.org/arthritis-information or call 0300 790 0400 to order the complete printed booklet.
Arthritis Research UK fund research into the cause, treatment and cure of arthritis. You can support Arthritis Research UK by volunteering, donating or visiting our shops.